Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 651
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Contacts Login 
CASE REPORT
Year : 2017  |  Volume : 6  |  Issue : 3  |  Page : 186-189

Intracranial hemorrhage in methanol toxicity: Challenging the probable heparin effect during hemodialysis


1 Toxicological Research Center, Department of Clinical Toxicology, Loghman-Hakim Hospital, Shahid Beheshti University of Medical Sciences, Tehran, Iran
2 Department of Radiology, Loghman-Hakim Hospital, Shahid Beheshti University of Medical Sciences, Tehran, Iran
3 Department of Internal Medicine, Zahedan University of Medical Sciences, Zahedan, Iran
4 Brain Mapping Research Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran

Correspondence Address:
Hossein Hassanian-Moghaddam
Toxicological Research Center, Department of Clinical Toxicology, Loghman-Hakim Hospital, Shahid Beheshti University of Medical Sciences, Tehran
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jrpp.JRPP_17_39

Rights and Permissions

Brain hemorrhages are rare complications of acute methanol poisoning. There is a debate on association of brain hemorrhage in methanol toxicity and application of systemic anticoagulation during hemodialysis (HD). A 70-year-old male presented to us with severe metabolic acidosis and a methanol level of 7.6 mg/dL. Ethanol and folinic acid were administered, and HD was performed. Brain computed tomography (CT) scan which was normal on presentation showed extensive bilateral subcortical supratentorial hypodensities on the 3rd day after commencing the treatment. However, the next CT scan performed 2 weeks later revealed expanding hemorrhagic transformation in previous hypodensities. Hemorrhagic changes could not be explained by patient's coagulation profile on the 3rd day. Anticoagulation agents such as heparin are used routinely during a dialysis session to prevent clot formation in dialysis circuits. This case is possibly questioning the role of heparin in hemorrhagic brain lesions of methanol intoxication.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed950    
    Printed23    
    Emailed0    
    PDF Downloaded129    
    Comments [Add]    
    Cited by others 1    

Recommend this journal